Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 458, NWS Sioux Falls, SD

August 2, 2004Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 1:51 AM CDT for Turner County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 1:51 AM CDT (06:51 UTC)
Expired
Aug 2, 2004, 2:30 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3501 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 020651
SVRFSD
SDC125-020730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MARION TO 15 MILES SOUTHWEST OF
  MARION...OR FROM 7 MILES NORTHWEST OF PARKER TO 19 MILES SOUTHWEST
  OF PARKER...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARKER AROUND 200 AM CDT
  CHANCELLOR AROUND 205 AM CDT
  HURLEY AROUND 210 AM CDT
  VIBORG...DAVIS AROUND 215 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9739 4318 9740 4318 9716 4310 9691
      4345 9693

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:20 AM CDT, 16 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 9:20 AM CDT, 16 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SUN AUG 1 2004

.DISCUSSION...
WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY.  NOT TOO
MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND
ASSOCIATED FRONTAL BOUNDARIES.  SURFACE WIND PATTERN PRETTY MESSED
UP DUE TO EARLY MORNING CONVECTION.  MOISTURE WILL BE INCREASING AT
LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA.  SO THERE WILL
BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT.  AMS WILL BE UNSTABLE
ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA.
HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY.  UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID
YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO
MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA
DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.  USING 12 DEGREE ISOTHERM AT
70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST
CHANCES FOR CONVECTION.  LARGE HAIL WOULD BE THE BIGGEST THREAT WITH
STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH
MATCHES UP WELL WITH SWODY1.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HEITKAMP
Hazardous weather outlook, Aug 1, 9:26 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SUN AUG 01 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
926 PM CDT SUN AUG 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED
ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS.  THUNDERSTORMS
OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO
AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM.  HAIL TO GOLF
BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE
EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE.  THE STORMS ARE THEN EXPECTED TO FORM INTO A
LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF
SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA...
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY
MORNING.  AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON
AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Local storm report, Aug 2, 12:05 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/01/2004  90 MPH           BEADLE             SD   OFFICIAL NWS OBS

&&

JH
Local storm report, Aug 2, 12:16 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1216 AM CDT MON AUG 02 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

1211 AM      WIND                NE HURON                0.00N  0W
08/02/2004   65.00 MPH           BEADLE             SD   STORM SPOTTER
             THE STORM IS JUST LETTING UP HERE NOW. EXTREMELY HIGH WINDS.
             WE HAVE A LOT OF BROKEN BRANCHES/TREES DOWN IN OUR AREA.
             AVERAGE DIAMETER OF 6-8 INCHES ON THE BRANCHES THAT I CAN
             SEE. WHAT A MESS WE HAVE TO CLEAN UP. OUR FRONT YARD IS
             ACTUALLY COVERED IN BROKEN BRANCHES-THE BACK YARD DOESNT
             LOOK MUCH BETTER. NO HAIL. JUST HARD RAIN AND VERY DAMAGING
             WINDS. HAS LET UP TO A STEADY RAIN W/ LIGHTENING/THUNDER. WE
             DID LOOSE ELECTRICITY FOR A FEW SECONDS DURING THE BRUNT OF
             THE WINDS.

DEM
Local storm report, Aug 2, 12:41 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND DMG     NE HURON                44.36N 98.22W
08/02/2004                   BEADLE             SD   EMERGENCY MNGR

            6 TO 8 INCHES BRANCHES AND TREES DOWN

1255 PM     TSTM WND DMG     HURON                   44.36N 98.22W
08/01/2004                   BEADLE             SD   UNKNOWN

            58 MPH WIND GUSTS - SCHOOL NET OBSERVATION

&&

DEMORIN
Local storm report, Aug 2, 1:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HIGH SUST WINDS  STICKNEY                43.59N 98.44W
08/02/2004  65 MPH           AURORA             SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH

1250 AM     HIGH SUST WINDS  HOWARD                  44.01N 97.52W
08/02/2004  60 MPH           MINER              SD   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
            FLYING GLASS

1255 AM     HIGH SUST WINDS  6 NNW HOWARD            44.09N 97.57W
08/02/2004  70 MPH           MINER              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL

&&

DEMORIN
Local storm report, Aug 2, 1:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            SEVRAL LARGE TREES DOWN

&&

DEMORIN
Local storm report, Aug 2, 1:44 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     2 W BANCROFT            44.49N 97.79W
08/02/2004  70 MPH           KINGSBURY          SD   TRAINED SPOTTER

0100 AM     TSTM WND GST     WINFRED                 44.00N 97.36W
08/02/2004  65 MPH           LAKE               SD   TRAINED SPOTTER

0133 AM     TSTM WND GST     COLTON                  43.79N 96.93W
08/02/2004  65 MPH           MINNEHAHA          SD   TRAINED SPOTTER

0110 AM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            AT LEAST ONE POWER POLE DOWN

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Aug 1, 11:35 PM CDTSevere Thunderstorm WarningFSDJerauld40 min
Aug 1, 11:57 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Aug 1, 11:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningFSDAurora, Brule55 min
Aug 2, 12:11 AM CDTSevere Thunderstorm WarningFSDKingsbury49 min
Aug 2, 12:16 AM CDTSevere Thunderstorm WarningFSDJerauld29 min
Aug 2, 12:23 AM CDTSevere Thunderstorm WarningFSDMiner37 min
Aug 2, 12:39 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson36 min
Aug 2, 12:56 AM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 2, 1:00 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas, Miner30 min
Aug 2, 1:11 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha49 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson45 min
Aug 2, 1:30 AM CDTSevere Thunderstorm WarningFSDDouglas30 min
Aug 2, 1:57 AM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 2, 2:27 AM CDTSevere Thunderstorm WarningFSDLincoln33 min
Aug 2, 5:53 AM CDTSevere Thunderstorm WarningFSDBeadle37 min
Aug 2, 6:17 AM CDTSevere Thunderstorm WarningFSDKingsbury28 min
Aug 2, 7:40 AM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Aug 2, 7:55 AM CDTSevere Thunderstorm WarningFSDBrookings35 min
Aug 2, 3:13 PM CDTSevere Thunderstorm WarningFSDBeadle32 min
Aug 2, 3:33 PM CDTSevere Thunderstorm WarningFSDKingsbury42 min
Aug 2, 6:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.